CORPUS CHRISTI, Texas (AP) - Officials at a Corpus Christi
hospital say an autopsy on a newborn is planned to determine
whether an overdose of the blood thinner heparin may have been a
factor in the baby's death.
And, two members of the Christus Spohn Hospital South's pharmacy
staff have taken voluntary leave, pending an investigation that
could take as long as two weeks.
The Corpus Christi Caller-Times reports the hospital's chief
medical officer says it's still unclear what role, if any, the
heparin played in the infant's death.
Doctor Richard Davis says that's because the child already was
seriously ill and being cared for in the neonatal intensive care
unit before dying yesterday morning.
Officials didn't say when the autopsy on the deceased infant
would be conducted.
The infant was among at least 17 babies given an overdose of the
pediatric version of heparin. Heparin routinely is used in the
hospital's neonatal intensive care unit to flush intravenous lines
and prevent blood clots from forming.
The heparin first was administered in the neonatal intensive
care unit Friday. It's unclear exactly how many of the children
were dosed, because there were syringes from a different drug batch
in medical cabinets in the unit.
Hospital officials say state and federal agencies including the
Texas Department of Health Services and the U.S. Food and Drug
Administration have been notified.
(Copyright 2008 by The Associated Press. All Rights Reserved.)
To comment, the following rules must be followed:
Comments may be monitored for inappropriate content, but the station is under no legal obligation to do so.
If you believe a comment violates the above rules, please use the Flagging Tool to alert a Moderator.
Flagging does not guarantee removal.
Multiple violations may result in account suspension.
Decisions to suspend or unsuspend accounts are made by Station Moderators.
Questions may be sent to firstname.lastname@example.org. Please provide detailed information.